Kansas, 2005

Damaging Wind in Kansas, July 25, 2005

July 25, 2005 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 25, 7:34 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 25, 7:34 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT MON JUL 25 2005

.UPDATE...

THUNDERSTORMS ARE ONGOING ACROSS PORTIONS OF CENTRAL KANSAS, ALONG A
STRONG SYNOPTIC COLD FRONT. MAIN THREATS ACROSS CENTRAL KANSAS HAVE
BEEN (AND WILL LIKELY CONTINUE TO BE THROUGH MIDNIGHT) DAMAGING
MICROBURST WINDS, DUE TO INVERTED-V THERMAL/MOISTURE PROFILES IN THE
LOW-LEVELS. ADDITIONAL ACTIVITY SHOULD CONTINUE TO DEVELOP WESTWARD
THROUGH THE OVERNIGHT HOURS, AS A STRENGTHENING AND VEERING
LOW-LEVEL JET INTERACTS WITH THE SOUTHWARD MOVING COLD FRONT.
THINKING SEVERE THREAT WILL WANE WITH TIME AS DIURNAL COOLING SETS
IN, BUT HEAVY RAIN POTENTIAL MAY BECOME A CONCERN LATER TONIGHT.
STORMS WILL BE SLOW TO MOVE SOUTH, AND DO NOT THINK ACTIVITY WILL
REACH THE WICHITA AREA UNTIL WELL AFTER MIDNIGHT...MAYBE CLOSER TO
SUNRISE.

&&

.PREV DISCUSSION... /ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS/

.DISCUSSION...

SHORT TERM CONCERNS OVERNIGHT INTO TUESDAY WILL BE TIMING OF
CONVECTION SLIPPING SOUTH ALONG AND BEHIND SURFACE BOUNDARY...AND
THE POSSIBILITY OF HEAVY RAIN.  HEADING INTO THE AFTERNOON
HOURS...SURFACE PATTERN SHOWED LOW PRESSURE EASTERN COLORADO INTO
NORTHEAST NEBRASKA.  COLD FRONT ALONG THE LOW TO WARM FRONT CURVED
THROUGH IOWA. GUSTY SOUTHERLY WINDS HAVE TEMPERATURES RANGING FROM
THE MIDDLE 90S SOUTHEAST TO AROUND 101 DEGREES IN THE RUSSELL AND
SALINA VICINITIES. DEWPOINTS GENERALLY IN THE MIDDLE 60S. ALOFT
WATER VAPOR SHOWING SEVERAL SHORTWAVES MOVING THROUGH FLAT UPPER
TROUGH OVER THE CENTRAL ROCKIES.  ONE DEPARTING SHORT WAVE MOVING
OUT OF THE DAKOTAS ENHANCING CONVECTION NORTH OF FRONT. TRAILING
WAVE...OF MORE CONCERN...COMING OUT OF CENTRAL ROCKIES.

MODELS IN AGREEMENT OVERNIGHT WITH SHORTWAVE MOVING OUT ACROSS THE
PLAINS...INITIATING CONVECTION ALONG THE BOUNDARY.  THEY ARE ALSO IN
AGREEMENT WITH PRECIPITABLE WATER VALUES IN THE 1 TO 2 INCH RANGE.
DIFFERENCES ARE IN HOW FAST BOUNDARY SLIPS ACROSS THE AREA. AT THIS
POINT FAVORING THE FASTER NAM.  WILL INCREASE POPS A FEW NOTCHES
FROM PREVIOUS FORECAST GIVEN THE QUICKER MOVEMENT...WITH CATEGORICAL
FORECAST FOR NORTHERN PORTIONS OF CWA.  RAIN COOLED LOWS IN THE
MIDDLE 60S NORTHERN COUNTIES TO MIDDLE 70S SOUTHEAST IN SOUTHERLY
FLOW.  THERE REMAINS SOME POTENTIAL FOR SEVERE WEATHER...MAINLY
WINDS AND HAIL THROUGH AROUND MIDNIGHT ALONG AND AHEAD OF FRONT...
BUT THINK MAIN CONCERN WILL BE THE HEAVY RAIN POTENTIAL./PF

TUES-EARLY WED...FRONT CONTINUING TO PUSH THROUGH AROUND THE 12Z
HOUR. MODELS DISAGREE A FEW HOURS ON TIMING...AND GRIDS REFLECT A
PUSH TOWARDS THE FASTER ETA SOLUTION. INITIAL VORT MOVES THROUGH
THE CWA BY 18Z AND USHERS FRONT THROUGH...TRANSITIONING TO POST
FRONTAL STRATIFORM PRECIP. 850MB AND 500MB WINDS REMAIN
SOUTHWEST...WHICH WOULD AID IN SOME TRAINING OF ECHOES ALONG THE
BOUNDARY AS IT PUSHES SOUTHWARD. THIS FLOW...COUPLED WITH VORT
LOBE AND PW VALUES OF 1.5 TO 2 INCHES...IS ENOUGH TO WARRANT HEAVY
RAIN MENTION IN THE FORECAST. INSTABILITY ISNT ALL THAT IMPRESSIVE
IN TERMS OF A SEVERE THREAT...BUT IS ENOUGH TO SUPPORT CONVECTION.
THINK ETA12 MIGHT BE A BIT FAST IN EXITING OF PRECIP GIVEN WEST TO
SOUTHWEST UPPER FLOW...BUT FOR NOW HAVE TAKEN A LIKELY SWATH OF
PRECIPITATION ACROSS THE AREA FROM NORTHEAST THROUGH SOUTHWEST
UNTIL LATE EVENING. HAVE GONE WITH HIGHS FROM THE MID 70S NEAR
RUSSELL...TO THE MID 80S IN THE SOUTHEAST CORNER WHERE FRONT
SHOULD COME THROUGH AFTER BETTER HEATING.

WED/THURS...LOOKS LIKE THE NICEST DAY OF THE WEEK AS NORTHWEST FLOW
ALOFT PUSHES SECONDARY VORT AND COOLER SURFACE HIGH PRESSURE THROUGH
THE AREA. EXPECTING TEMPERATURES IN THE LOW TO MID 80S WITH CLOUDS
ON THE DECREASE. THURSDAY LOOKS PRETTY NICE AS WELL...ALTHOUGH TEMPERATURES
BEGIN TO CLIMB AGAIN BACK TO THE MID TO UPPER 80S AS SOUTHERLY FLOW
RETURNS ALONG WITH WAA.

FRI-MON...LONGWAVE TROF DEEPENDS TO OUR EAST...WHILE WESTERN RIDGE BUILDS
OVER THE FOUR CORNERS AREA. COMBO OF THE TWO COULD NOSE THE SURFACE
HIGH OVER THE FAR EASTERN ZONES FOR A FEW MORE DAYS OF NEAR CLIMATOLOGY
TEMPERATURES THERE...BUT THE HEAT BEGINS TO BUILD AGAIN IN THE WEST.
ONLY SMALL CHANGES TO GRIDS. KC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  81  60  83 /  40  70  30  10
HUTCHINSON      72  78  59  83 /  50  70  20  10
NEWTON          74  80  60  83 /  50  70  30  10
ELDORADO        74  82  61  83 /  30  70  50  10
WINFIELD-KWLD   74  85  61  84 /  30  80  50  20
RUSSELL         66  75  55  82 /  80  60  10   5
GREAT BEND      67  75  57  82 /  70  50  10  10
SALINA          69  78  59  83 /  80  60  20   5
MCPHERSON       71  78  59  83 /  60  60  20  10
COFFEYVILLE     76  86  63  85 /   5  60  60  20
CHANUTE         76  82  62  83 /  20  70  60  10
IOLA            75  82  62  83 /  20  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KLEINSASSER
Hazardous weather outlook, Jul 25, 3:36 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT MON JUL 25 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
436 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
KANSAS...SOUTH CENTRAL KANSAS AND CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL KANSAS
THIS EVENING GENERALLY NORTH OF A LYONS TO SALINA LINE. SOME SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...GREATER THAN 60
MPH...AND LARGE HAIL THE MAIN THREAT. FOR THE OVERNIGHT HOURS...THE
SEVERE WEATHER THREAT SHOULD DIMINISH...HOWEVER THERE WILL BE THE
POTENTIAL FOR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA DURING
THE DAY TUESDAY. SOME POTENTIAL FOR SEVERE WEATHER STILL EXISTS
FOR PARTS OF SOUTHEAST KANSAS. THE POTENTIAL FOR LOCALLY HEAVY
RAIN WILL CONTINUE FOR PARTS OF CENTRAL KANSAS ESPECIALLY DURING
THE MORNING HOURS. THUNDERSTORM CHANCES LINGER ACROSS FAR SOUTHERN
PORTIONS OF SOUTHEAST KANSAS WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS EVENING...
ACROSS CENTRAL KANSAS.

In the hours before

Special weather statement, Jul 25, 4:49 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT MON JUL 25 2005

KSZ032-252330-
RUSSELL-
549 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NATOMA...OR 22 MILES
NORTHEAST OF HAYS...AND MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL NOT MOVE INTO RUSSELL COUNTY.  HOWEVER WINDS UP TO
50 MPH FROM THIS STORM MAY AFFECT THE NORTHWEST PORTION OF RUSSELL
COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 25, 6:27 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT MON JUL 25 2005

KSZ032-260100-
RUSSELL-
727 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATOMA TO 8 MILES
NORTH OF VICTORIA...AND MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 25, 7:13 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT MON JUL 25 2005

KSZ033-260200-
LINCOLN-
813 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EXTREME NORTHWEST LINCOLN COUNTY...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TIPTON...OR 30 MILES
NORTHEAST OF RUSSELL...AND MOVING EAST AT 20 MPH.

WHILE THIS THUNDERSTORM WILL REMAIN NORTHWEST OF LINCOLN COUNTY,
WINDS GUSTING UP TO 50 MPH FROM THIS STORM MAY MOVE INTO THE
NORTHWEST CORNER OF THE COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 25, 7:39 PM CST
Where
Russell County, 2 mi N of Lucas
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.083, -98.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457841.